Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 12, NWS San Angelo, TX

March 28, 20174 counties in Texas

NWS San Angelo, TX issued this tornado warning at Mar 28, 2017, 9:30 PM CDT for 4 counties in Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2017, 9:30 PM CDT (02:30 UTC)
Expired
Mar 28, 2017, 10:00 PM CDT
In force
30 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Fisher County, TX, Jones County, TX, Nolan County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 106 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 1:51 PM CDTSevere Thunderstorm WatchSPC8 hr
Mar 28, 3:40 PM CDTTornado WatchSPC7 hr
Mar 28, 9:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2452 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

502 
WFUS54 KSJT 290230
TORSJT
TXC151-253-353-441-290300-
/O.NEW.KSJT.TO.W.0012.170329T0230Z-170329T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
930 PM CDT TUE MAR 28 2017

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Southwestern Jones County in west central Texas...
  Northern Nolan County in west central Texas...
  Southeastern Fisher County in west central Texas...
  Northwestern Taylor County in west central Texas...

* Until 1000 PM CDT
    
* At 928 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Sweetwater, moving northeast at 50 mph.

  HAZARD...Tornado, wind gusts to 80 mph, quarter size hail. 

  SOURCE...Radar indicated rotation. A wind gusts of 73 mph was 
           reported 11 miles southwest of Sweetwater at 917 pm.  
           

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Trent around 950 PM CDT. 

Other locations impacted by this tornadic thunderstorm include Camp
Butman, The Intersection Of Highway 70 And Ranch Road 53, Lake
Sweetwater, The Intersection Of Ranch Road 608 And Highway 147 and
Camp Boothe Oaks.

This includes Interstate 20 between Mile Markers 233 and 266.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3226 10058 3242 10060 3263 10007 3230 10001
TIME...MOT...LOC 0228Z 235DEG 44KT 3239 10043 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

mc

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 28, 3:28 PM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, Mar 28, 3:28 PM CDT, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
328 PM CDT Tue Mar 28 2017

.SHORT TERM...
(Tonight and Wednesday)

...Severe weather expected this afternoon and tonight...

There is a moderate risk of severe weather this afternoon and
overnight along and north of I-20; with an elevated risk across the
rest of West Central Texas.

Scattered thunderstorms are expected to develop from Ozona to San
Angelo to Brownwood, then northward into the Big Country this
afternoon.  Large hail, damaging winds, and localized flooding are
possible. There is also the threat of an isolated tornado this
afternoon and evening, mainly in the Big Country.

A second line of thunderstorms will move east from the Permian
Basin...into western sections of the Concho Valley and Big Country
this evening, then across the rest of West Central Texas overnight.
This second line of storms should be along a Sonora to San Angelo to
Abilene line 9 to 11 PM.  Winds will shift southwest after the line
of storms moves through. Severe weather is also expected with this
second line. A very unstable atmosphere is in place with MUCAPES of
3000 J/KG along with 0-6 KM bulk shear values of 45 to 60 KTS.

Storms should exit eastern counties by daybreak Wednesday. A few
wraparound showers are possible Wednesday afternoon, north of I-20,
as the upper low moves east across North Texas. Downslope southwest
to west winds should allow temperatures to rise into the upper 70s
to lower 80s.

04

.LONG TERM...
(Wednesday Night through Tuesday)

Some wrap-around showers and thunderstorms will be possible
across the northern Big Country Wedneday night as an upper low
moves east our of the Panhandle. Highs on Wednesday will be in
the mid 70 to upper 70s across the northern half of the area to
near 80 over the southern half of the area. A cold front will
move through the region Wednesday night with morning lows on
Thursday in the upper 40s. Slightly cooler temperatures are
expected behind the cold front on Thursday, with highs in the low
to mid 70s. Upper level ridging will build into the area in the
wake of the exiting upper low with dry conditions and afternoon
highs warming into the mid and upper 80s on Friday.

The next upper level low will move over New Mexico on Saturday
bringing southwest winds aloft over the forecast area. There will
be a chance of showers and thunderstorms over most of the forecast
area Saturday through Sunday night as the upper low moves across
the forecast area. Saturday highs will be around 80s with lower
70s on Sunday behind a Pacific cold front.Saturday and Sunday lows
will be in the mid 50s.

Monday and Tuesday will be dry with morning lows in the lower
50s. Afternoon highs on Monday and Tuesday will warm into the
upper 70s and lower 80s.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 54  77  48  72 /  80  10  10   0
San Angelo 	 53  80  48  78 /  80   5   0   0
Junction 	 54  81  49  76 /  90   5   5   0
Brownwood 	 54  79  49  73 /  90  10   5   5
Sweetwater 	 53  74  46  74 /  70  20  10   0
Ozona      	 52  78  48  77 /  80   5   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 28, 1:06 PM CDT, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service SAN ANGELO TX
106 PM CDT Tue Mar 28 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291815-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
106 PM CDT Tue Mar 28 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is a moderate risk of severe thunderstorms this afternoon
and evening in the Big Country, along and north of I-20. There is
an enhanced risk of severe storms across the rest of West Central
Texas this afternoon and overnight.

Scattered thunderstorms, some severe, are expected to develop
along and north of Sterling City...Ballinger...Brownwood line
after 3 PM this afternoon. Large hail, damaging winds and
localized flooding is possible. An isolated tornado is also
possible. A second, north to south line of severe storms, is
expected to develop early this evening in Crockett county, western
Concho valley and Big Country...then move east across West
Central Texas overnight. These storms will also be capable of
large hail, damaging winds and localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of strong to severe thunderstorms is possible
Saturday night through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon into the evening
hours.

In the hours before

Special weather statement, Mar 28, 7:40 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service San Angelo TX
740 PM CDT TUE MAR 28 2017

TXZ098-290130-
Haskell TX-
740 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HASKELL COUNTY UNTIL 830
PM CDT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm near
Haskell, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Haskell around 745 PM CDT.
  Weinert around 805 PM CDT.

A tornado watch remains in effect until 1100 PM CDT for west central
Texas.

LAT...LON 3337 9947 3301 9972 3307 9996 3340 9985
      3340 9947
TIME...MOT...LOC 0039Z 216DEG 29KT 3315 9980

MC
Local storm report, Mar 28, 8:26 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
826 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     FUNNEL CLOUD     3 WSW WEINERT           33.31N  99.72W
03/28/2017                   HASKELL            TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1700025

WILEY
Local storm report, Mar 28, 8:42 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
842 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     4 WSW STERLING CITY     31.83N 101.06W
03/28/2017  M58 MPH          STERLING           TX   MESONET

&&

EVENT NUMBER SJT1700026

WILEY
Local storm report, Mar 28, 8:52 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
852 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND DMG     STERLING CITY           31.84N 100.98W
03/28/2017                   STERLING           TX   LAW ENFORCEMENT

            METAL ROOF RIPPED OFF HOME

&&

EVENT NUMBER SJT1700027

WILEY
Local storm report, Mar 28, 9:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
924 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     11 SW SWEETWATER        32.35N 100.53W
03/28/2017  M70 MPH          NOLAN              TX   MESONET

&&

EVENT NUMBER SJT1700028

WILEY
Local storm report, Mar 28, 9:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
926 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     6 SW SAN ANGELO         31.35N 100.48W
03/28/2017  M63 MPH          TOM GREEN          TX   ASOS

&&

EVENT NUMBER SJT1700029

WILEY

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:36 PM CDTSpecial Weather StatementSJTMenard39 min
Mar 28, 7:40 PM CDTSpecial Weather StatementSJTHaskell50 min
Mar 28, 7:46 PM CDTSevere Thunderstorm WarningSJTHaskell44 min
Mar 28, 7:52 PM CDTSevere Thunderstorm WarningSJTKimble, Menard, Sutton23 min
Mar 28, 8:01 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green44 min
Mar 28, 8:08 PM CDTTornado WarningSJTIrion22 min
Mar 28, 8:14 PM CDTTornado WarningSJTSterling31 min
Mar 28, 8:22 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion23 min
Mar 28, 8:24 PM CDTSevere Thunderstorm WarningSJTHaskell21 min
Mar 28, 8:34 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green41 min
Mar 28, 8:42 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion, Schleicher, Sutton, Tom Green48 min
Mar 28, 8:54 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor51 min
Mar 28, 9:06 PM CDTTornado WarningSJTNolan24 min
Mar 28, 9:07 PM CDTSevere Thunderstorm WarningSJTCoke, Concho, Runnels, Tom Green38 min
Mar 28, 9:16 PM CDTTornado WarningSJTNolan29 min
Mar 28, 9:32 PM CDTSpecial Weather StatementSJTSchleicher, Sutton43 min
Mar 28, 9:41 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels49 min
Mar 28, 9:41 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor64 min
Mar 28, 10:04 PM CDTSpecial Weather StatementSJTSchleicher41 min
Mar 28, 10:14 PM CDTSevere Thunderstorm WarningSJTCallahan, Haskell, Jones, Shackelford, Taylor, Throckmorton61 min
Mar 28, 10:20 PM CDTSpecial Weather StatementSJTSutton40 min
Mar 28, 10:26 PM CDTSpecial Weather StatementSJTTom Green49 min
Mar 28, 10:31 PM CDTSpecial Weather StatementSJTRunnels14 min
Mar 28, 10:42 PM CDTAreal Flood AdvisorySJTSutton3 hr
Mar 28, 11:09 PM CDTSevere Thunderstorm WarningSJTKimble, Menard51 min
Mar 28, 11:24 PM CDTSpecial Weather StatementSJTKimble51 min
Mar 28, 11:33 PM CDTSevere Thunderstorm WarningSJTKimble, McCulloch, Mason, Menard, San Saba57 min
Mar 29, 12:04 AM CDTSpecial Weather StatementSJTBrown, McCulloch, San Saba41 min

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.